MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RETROGRADE DRL 10MM; BIT, SURGICAL

SMITH & NEPHEW, INC. RETROGRADE DRL 10MM; BIT, SURGICAL
Catalog Number 72204046
Medical Device Problem Codes Unstable (1667); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/13/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during an arthroscopy, the retrograde drill was introduced to make the tunnel, it was evident that the motor was rotating, but the tip of the drill bit did not, after being inspected, it was noted that the drill bit was damaged.Surgery was completed with a back-up device instead.There was a delay greater than 30 minutes and no further complications were reported.Patient's status is stable.
 
Additional Manufacturer Narrative
H3, h6: a device deficiency was not identified, and the root cause of the reported event could not be determined since the device was not returned for evaluation.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.Please refer to the instructions for use for precautions and warnings related to the use of the device.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.
 
Event or Problem Description
It was reported that, during an arthroscopy, the retrograde drill was introduced to make the tunnel, it was evident that the motor was rotating, but the tip of the drill bit did not; both cortices were crossed and when doing the retrograde part, the blade came out and the implant made a sound.The blade was removed to check and it was evident that the blade came loose.Surgery was completed with a back-up device instead.There was a delay greater than 30 minutes and no further complications were reported.Patient's status is stable.
 
Additional Manufacturer Narrative
H2: additional information b5 h11: h2: corrected information h6: medical device problem code.
 
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).The reported device was received for evaluation.A visual inspection of the returned device found that it is not in its original packaging.The actuator wire is broken into several pieces, none of which are attached to the grey slider.The drills at the distal end of the shaft are fractured off the shaft.A functional assessment of the device found it is not functional due to being broken into several discrete pieces.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states the provided videos were reviewed; however, they do not indicate a cause of the reported event.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.The root cause has been associated with unintended use of the device.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device or an impact event inconsistent with normal use.Based on this investigation, the need for corrective action is not indicated.

Brand Name
RETROGRADE DRL 10MM
Common Device Name
BIT, SURGICAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18858356
Report Number1219602-2024-00415
Device Sequence Number3313986
Product Code GFG
UDI-Device Identifier00885554037753
UDI-Public00885554037753
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/02/2025
Device Catalogue Number72204046
Device Lot Number5007397
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/13/2024
Supplement Date Received by Manufacturer04/30/2024
06/06/2024
07/26/2024
Initial Report FDA Received Date03/07/2024
Supplement Report FDA Received Date05/03/2024
06/19/2024
07/29/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/02/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age32 YR
Patient SexMale
Patient Weight92 KG